question-icon

What causes severe leg cramps?

default
Posted on Tue, 22 Jul 2014
Question: what causes severe leg cramps high potassium or low potassium?
Can I take a potassium supplement while taking diovan for high blood pressure?
doctor
Answered by Dr. Michelle Gibson James (38 minutes later)
Brief Answer:
diovan can cause high potassium

Detailed Answer:
HI, thanks for using healthcare magic

Diovan is the family of drugs called ARB. Due to their mechanism of action they can cause an increase in levels of potassium. They block a receptor called angiotensin receptor blocker (ARB).

If you use both the diovan and potassium, then it is possible that the levels of potassium may go to high.

In terms of symptoms of low or high levels of potassium, both can be associated with muscle weakness, the others symptoms may vary. Low potassium would also cause heart abnormal rhythms and also slow down intestinal movement.
High potassium causes slow heart rhythms because it slows down the progression of the 'signal' through the heart.

Muscle cramps can sometimes be due to abnormal levels of sodium or calcium.
It can also be due to any issue with the circulation in some persons.

Summary: (1)diovan can cause high potassium, if you are going to use potassium supplements with these would need to monitor potassium levels
(2)low or high potassium cause muscle weakness though can affect other body systems differently


I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe leg cramps?

Brief Answer: diovan can cause high potassium Detailed Answer: HI, thanks for using healthcare magic Diovan is the family of drugs called ARB. Due to their mechanism of action they can cause an increase in levels of potassium. They block a receptor called angiotensin receptor blocker (ARB). If you use both the diovan and potassium, then it is possible that the levels of potassium may go to high. In terms of symptoms of low or high levels of potassium, both can be associated with muscle weakness, the others symptoms may vary. Low potassium would also cause heart abnormal rhythms and also slow down intestinal movement. High potassium causes slow heart rhythms because it slows down the progression of the 'signal' through the heart. Muscle cramps can sometimes be due to abnormal levels of sodium or calcium. It can also be due to any issue with the circulation in some persons. Summary: (1)diovan can cause high potassium, if you are going to use potassium supplements with these would need to monitor potassium levels (2)low or high potassium cause muscle weakness though can affect other body systems differently I hope this helps, feel free to ask any other questions